MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 8MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 8MM; BIT, SURGICAL
Model Number 72204042
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an acl procedure, when starting the preparation of the femoral tunnel, the surgeon identified that the trunav retrograde drill was not progressing, then, upon manually rotating the device, the drill did not move, so he removed it and saw that the drill had broken outside.The procedure was completed without surgical delay using a s+n back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during an acl procedure, when starting the preparation of the femoral tunnel, the surgeon identified that the trunav retrograde drill was not progressing, then, upon manually rotating the device, the drill did not move, so he removed it and saw that the drill had broken outside, no pieces fell inside patient.Patient¿s bone quality was good.The procedure was completed without surgical delay using a s+n back-up device.No further complications were reported.Patient¿s health condition is stable.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
The reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.It was determined the device contributed to the reported event.A complaint history review found similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer provided images finds an x-ray image of a joint with no metal fragments; a retrograde drill with both the inner drill shaft and the distal end of the device bent and a retrograde drill with a part of the internal shaft broken lose from the device.Per case details, the drill broke outside the patient.The procedure was completed using a back-up device.No patient injuries or adverse consequences were reported.Since no patient injuries are being reported no further clinical/medical assessment is warranted at this time.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.
 
Additional Manufacturer Narrative
H10: internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection of the returned device found that it is not in its original packaging.The orange bezel at the proximal end is sheared away, the actuator wire and the retrograde drill are connected to the grey slider.There is debris on the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states two photos of the device were provided for review and confirms the reported breakage.The foreign body seen in the provided intraoperative photo is not believed to be a part of the trunav retrograde drill as the reporter confirmed the break was outside of the patient and no parts within the patient.The object in the fluoroscopic images is presumed to be unrelated to the reported event.Based on the information provided no clinical factors were found which would have contributed to the reported events.The root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.No containment or corrective actions are recommended at this time.

Brand Name
RETROGRADE DRL 8MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14596878
Report Number1219602-2022-00826
Device Sequence Number17531663
Product Code GFG
UDI-Device Identifier00885554037715
UDI-Public00885554037715
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/22/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2025
Device Model Number72204042
Device Catalogue Number72204042
Device Lot Number5034282
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2022
Supplement Date Received by Manufacturer06/02/2022
07/11/2022
10/18/2023
Initial Report FDA Received Date06/03/2022
Supplement Report FDA Received Date06/09/2022
07/12/2022
10/22/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age25 YR
Patient SexFemale